Alert archive / Arkansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Memphis, TN

March 7, 2022Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 7, 2022, 12:23 AM CST for Clay County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2022, 12:23 AM CST (06:23 UTC)
Expired
Mar 7, 2022, 1:15 AM CST
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clay County, AR

The radar

The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 7:58 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS54 KMEG 070623
SVRMEG
ARC021-070715-
/O.NEW.KMEG.SV.W.0021.220307T0623Z-220307T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1223 AM CST Mon Mar 7 2022

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Clay County in eastern Arkansas...

* Until 115 AM CST.

* At 1222 AM CST, a severe thunderstorm was located near Maynard, or
  12 miles south of Doniphan, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Corning, Chalk Bluff Natural Area, Reyno, Pollard, McDougal,
  Success, Datto, Twin Oaks and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for eastern
Arkansas...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CST for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3650 9020 3643 9017 3636 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 0622Z 261DEG 35KT 3644 9085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
657 
WWUS54 KMEG 070641
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1241 AM CST Mon Mar 7 2022

ARC021-070715-
/O.CON.KMEG.SV.W.0021.000000T0000Z-220307T0715Z/
Clay AR-
1241 AM CST Mon Mar 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR NORTHWESTERN CLAY COUNTY...

At 1241 AM CST, a severe thunderstorm was located near Corning,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Corning, Reyno, Pollard, McDougal, Success, Datto, Twin Oaks and
Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for eastern
Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9023 3642 9026 3636 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 0641Z 257DEG 32KT 3646 9064 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:40 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 6, 11:40 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CST Sun Mar 6 2022

.UPDATE...

See the 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 847 PM CST Sun Mar 6 2022/

UPDATE...
/Mesoscale update/

Modest instability remains in place this evening,
mainly along and west of the MS River. However, with the cooling
of the boundary layer we're seeing increasing convective
inhibition which is significantly limiting convection across the
CWA at this time. The only storm in the area is passing just to
the north of Clay County and has had a history of tornadoes and
funnel clouds. Once this cell passes northwest Clay, we'll likely
be in a lull for a few hours. Dynamics have been modest across the
Mid-South this afternoon and evening, but we're beginning to see
the stronger forcing for ascent overspread the area per the latest
water vapor loop.

A few warm advection showers continue across the delta and near
the Memphis area, but this activity is not a concern. The NQA VWP
is depicting 2-3 kft AGL winds near 50 kts, a substantial increase
over the past hour. This strengthening low-level jet will lengthen
hodographs overnight ahead of the approaching cold front. Deep-
layer shear will be strong overnight and will assist in
maintaining a QLCS as it moves through AR and across the MS River.
The RAP 0-3 km AGL shear vectors are oriented roughly boundary
parallel which isn't really conducive to mesovortex generation.
However, the storm-relative helicity (both in the 0-1 km and 0-3
km layers) will be quite strong at 200-300 m2/s2 (or greater in
some areas). Recent VWP hodographs are indicating quite a bit
more SRH that what the RAP is suggesting. With that in mind, the
primary concern along the QLCS will be damaging winds with a few
tornadoes possible as well.

The timing still looks good with the line reaching the Jonesboro
around 2 AM, the Memphis area 4-5 AM, and the Tupelo area around 8
AM.

MJ

&&

.PREV DISCUSSION... /issued 340 PM CST Sun Mar 6 2022/

DISCUSSION...

Currently, another warm day is occurring across the Mid-South.
Temperatures have climbed into the mid 70s to lower 80s. A front
is stalled across Southeast Missouri northeastward along the Ohio
River. A few clusters of showers and thunderstorms continue to
occur across Northeast Arkansas, the Missouri Bootheel, and
Northwest Tennessee. With CAPE values in the 1500-2000 J/kg range,
can't rule out an isolated storm becoming severe. However thus
far because the main forcing remains located back across Oklahoma,
storms have remain below severe limits. As the stalled front
begins to lift northward over the next couple of hours, the
convection will also shift northward. A lull will occur this
evening until the cold front pushes into the Mid-South. The latest
CAMs are showing this occurring around midnight. This timing will
align with a shortwave trough that will be moving into the
Midwest. With adequate forcing and sufficient instability, storms
that form along cold front will likely become severe with damaging
winds being the main threat. As instability wanes, the severe
threat will begin to diminish as sunrise approaches.

The front will continue to push to the southeast through the CWA
on Monday. There is a chance that the line of convection could
reintensify before it exits the CWA around midday producing a few
severe storms across Northeast Mississippi, but the likelihood is
small. Cooler temperatures will filter into the area behind the
front. Highs will be in the 50s with lows in the 30s.

The front will sag south and stall along the Gulf Coast on Tuesday
as low pressure develops along it.  The low will track northeastward
along the front putting the Mid-South into an overrunning
pattern. In addition, another shortwave trough will move eastward
into the Lower Mississippi Valley on Wednesday. Rain will begin
spread back into North Mississippi late Tuesday afternoon and
will spread over much of the Mid-South Tuesday Night into
Wednesday morning before tapering off from west to east.

Winds will turn around to the south quickly behind the midweek
system. This will allow highs to warm into the mid 60s to lower
70s on Thursday. The warm weather will be short-lived as a strong
arctic cold front will move into the area on Friday. Temperatures
will plummet behind the front. Questions remain about
precipitation chances with the system as models differ on
solutions. Highs on Saturday will only be in the lower to mid 40s.
However, temperatures are expected to begin to rebound on Sunday.

KRM

&&

.AVIATION...
/06z TAFs/

VFR conds will deteriorate to MVFR conds over the next few hours
as a cold front moves into the area. Added tempos for frontal
passage at each TAF site. Expect TSRAs, MVFR CIGs, and a wind
shift to the northwest with FROPA.

Post-frontal SHRAs will continue through late morning and into
the early afternoon hours before tapering off. MVFR conds should
gradually improve from west to east by late afternoon.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 6, 8:20 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
820 PM CST Sun Mar 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
820 PM CST Sun Mar 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected across the Mid-South
tonight. The greatest risk will be across northeast Arkansas, the
Missouri Bootheel, and extreme northwest Tennessee where an
enhanced risk is in place. However, the threat for severe weather
will exist area wide. Damaging winds will be the primary hazard
with a secondary threat of tornadoes. Localized heavy rainfall is
also possible.

Strong southerly winds are expected overnight as well, with gusts
to 35 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for strong to severe thunderstorms will shift into
the Tennessee Valley and northeast Mississippi Monday morning.
Damaging winds will remain the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested tonight through Monday morning.
Please relay any information about observed severe weather to
the NWS while following all local, state, and CDC guidelines.

MJ

In the hours before

Special weather statement, Mar 6, 8:24 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
824 PM CST Sun Mar 6 2022

ARZ009-070300-
Clay AR-
824 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northwestern Clay
County through 900 PM CST...

At 824 PM CST, Doppler radar was tracking a strong thunderstorm over
Maynard, or 12 miles north of Pocahontas, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Success and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for eastern
Arkansas.

&&

LAT...LON 3650 9054 3640 9075 3641 9075 3641 9077
      3642 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3645 9078 3649 9077 3649 9078
      3650 9078
TIME...MOT...LOC 0224Z 235DEG 48KT 3643 9092

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:24 PM CSTSpecial Weather StatementMEGClay36 min
Mar 7, 12:07 AM CSTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lee and 4 more6 hr
Mar 7, 12:48 AM CSTSevere Thunderstorm WarningMEGClay, Greene42 min
Mar 7, 1:12 AM CSTSevere Thunderstorm WarningMEGClay33 min
Mar 7, 1:28 AM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi32 min
Mar 7, 1:46 AM CSTTornado WarningMEGClay, Greene44 min
Mar 7, 1:56 AM CSTSevere Thunderstorm WarningMEGClay, Greene49 min
Mar 7, 2:38 AM CSTTornado WarningMEGPhillips40 min
Mar 7, 3:09 AM CSTSevere Thunderstorm WarningMEGLee, Phillips38 min
Mar 7, 8:35 AM CSTRiver Flood WarningMEGClay, Greene3 days

Nearby

Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.